Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1.Head over to this page: https://messageboards.webmd.com/health-conditions/f/mental-health/

    2.Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at CommunityManagement@webmd.net

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    Dr G. question
    avatar
    ttsmile posted:
    I have been diagnosed as bipolar disorder mixed. Bipolar 2 fits me very well, especially the high activity levels and lack of need of sleep, followed by a crash completely into depression. The dr diagnosed me after becoming very agitated and a little agressive on a tricyclic antidepressant. He put me on another anti-depressant--celexa, which did nothing for the depression (a little for the anxiety) but made me wound-up followed by crashing really low rather quickly. Now I am on abilify, wonderful medicine. I have no depression, thought tend to be rather impulsive and am needing sleep less. No full on mania, though. My question is, Is the implusiveness getting worse something I should be concerned about, or just learn to manage?
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear ttsmile,

    Not sleeping and uncharacteristic impulsive behaviors can be symptoms of residual or undertreated hypomania. Have you asked your doctor about giving you a mood stabilizer? Depakote is probably the best-studied mood stabilizer for the treatment of mixed episodes and, unlike Abilify, has been found to treat depression as well as hypomania. Studies also have shown that the combination of a mood stabilizer such as Depakote plus an antipsychotic such as Abilify may be more effective than 1 drug alone.

    We tend to favor mood stabilizers over antipsychotics for the long-term since mood stabilizers are better studied and do not carry the risk for tardive dyskinesia, diabetes, or high cholesterol associated with atypical antipsychotics as a class; antipsychotics are more often short-term treatments, especially when psychosis is present (in contrast to bipolar II disorder, where by definition there is no psychosis during high periods) rather than preventatives against relapse after an acute episode has remitted.

    Dr. G.
     
    avatar
    ttsmile replied to Joseph F Goldberg, MD's response:
    Thank-you


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    NSAIDS and lithiumExpert
    Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say ... More
    Was this Helpful?
    74 of 98 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.